Wisconsin, 2005

Tornadoes in Wisconsin, August 18, 2005

August 18, 2005 · NWS GRB · 5 events in 5 counties and zones

A surface low pressure system, with a warm front extending to the east, moved from west to east across Wisconsin during the evening. The surface system combined with an unseasonably strong upper level disturbance and a very unstable atmosphere to produce thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A surface low pressure system, with a warm front extending to the east, moved from west to east across Wisconsin during the evening. The surface system combined with an unseasonably strong upper level disturbance and a very unstable atmosphere to produce thunderstorms. Five tornadoes developed from these storms in east central Wisconsin. Each tornado fell into the "weak" category and was on the ground for less than ten minutes.The first tornado in the area touched down southwest of Wautoma (Waushara co.), snapping off and uprooting numerous trees, and causing damage to a few buildings and some farm equipment before dissipating. A tree fell onto a large pole building, causing major damage to one of its sides, and the porch at a residence was destroyed by a fallen tree limb. A portion of the metal roof of a barn was torn from it and thrown about 200 feet, an irrigation system was damaged and a home suffered minor shingle damage.The second tornado touched down southwest of New London (Waupaca co.), snapping off large trees and damaging a few buildings along its path. It shifted a large barn, destroyed a small metal shed and threw it about a quarter mile, and overturned an outbuilding and threw it 30 to 40 feet into a stand of trees.The third tornado touched down west of Neenah (Winnebago co.), downing trees, stripping some siding from a home and destroying a corn crib before dissipating.The fourth tornado touched down northeast of Wrightstown (Brown co.) and downed or snapped about 75 trees and damaged or destroyed several structures along its path. Two wooden garages were destroyed and debris scattered for several hundred feet. The walls of a house that was under construction were blown down, part of the steel roof of a commercial building was pulled from it, and a heavy wooden bench was picked up from the front porch of a house and thrown several hundred feet away behind the house.The last of the tornadoes touched down southwest of Manitowoc (Manitowoc co.) and caused considerable damage to a farm and snapped or uprooted about 50 large trees before it dissipated. Several hay wagons and trailers were overturned. A concrete silo was destroyed and another damaged, and the roof of a barn sustained extensive damage. Parts of the barn and silo were found in trees a third of a mile away.The tornadoes were part of a record tornado outbreak in Wisconsin.The storms also produced torrential rains that caused some minor street flooding in parts of Brown, Outagamie and Manitowoc counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 18, 2:00 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 2:00 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT THU AUG 18 2005

.SHORT TERM...TONIGHT AND FRIDAY. FORECAST FOCUS ON SEVERE WEATHER
POTENTIAL THIS EVENING AND FRIDAY AFTERNOON.

500MB SHORTWAVE MOVING THROUGH THE REGION THIS EVENING WILL BRING THE
THREAT FOR SEVERE WEATHER ACROSS MAINLY THE SOUTHERN CWA. THE VORT WILL
MOVE ACROSS AN AIRMASS THAT WAS PARTIALLY HEATED THIS AFTERNOON AS THE
DRY SLOT ALLOWED SOME SUNSHINE TO POKE THRU THE CLOUDS. TAMDAR SOUNDINGS
OVER MOSINEE SHOW FAIRLY GOOD TURNING IN THE LOWER LEVELS WHICH COULD
SPIN UP SOME QUICK TORNADOES. FREEZING LEVEL HEIGHTS OF 13K FT SEEM A
BIT HIGH FOR LARGE HAIL POTENTIAL. THE SEVERE WEATHER THREAT WILL
DIMINISH BY MIDNIGHT AS THE BEST FORCING MOVES EAST OF THE CWA.

THE MAIN COLD FRONT APPROACHES THE WESTERN GREAT LAKES FRIDAY AFTERNOON.
WITH AROUND 1K J/KG OF CAPE AND -4 LI VALUES THE POTENTIAL EXISTS FOR
MORE SEVERE WEATHER ACROSS THE WESTERN CWA. THE MAIN LIMITING FACTOR
WILL BE SHEAR AS HELICITY VALUES STAY BELOW 100. MODEL FORECASTS ARE
FAIRLY CONSISTANT THIS RUN WITH GOOD AGREEMENT BETWEEN THE NAM AND GFS
RUNS.

.LONG TERM...FRI NGT THRU NXT THU. MAIN FCST FOCUS ON PCPN TRENDS THRU
THE WEEKEND WITH COOL TEMPS EXPECTED INTO EARLY NXT WEEK.

STARTING FRI NGT...CDFNT TO MOV ACROSS WI FRI NGT AND RESIDE EITHER OVR
ERN WI OR LK MI BY 12Z SAT. MEANWHILE...A STG UPR TROF WL BE DIGGING
ACROSS THE UPR MIDWEST PROVIDING STG DYNAMICS FOR TSTM DEVELOPMENT. MID
LVL WNDS PROGGED TO BE AROUND 60 KTS WITH STEEPENING LAPSE RATES AND
INCREASING SHEAR PROFILES. PLENTY OF MSTR TO BE AVBL WITH DEW PTS IN THE
MID TO UPR 60S AT THE ONSET. THE ONE VRBL WHICH MAY THROW A WRENCH INTO
A WIDESPREAD PCPN EVENT IS IF STRONGER CONVECTION TO OUR SOUTH
INTERRUPTS THE DEEP MSTR INFLOW INTO WI. BETTER DYNAMICS ARE TO OUR
SOUTH...THUS HAVE KEPT PCPN MORE SCT IN NATURE.

CHC OF SHWRS TO CONT THRU SAT UNTIL THE UPR TROF PASSES THRU THE RGN.
DUE TO THE LOCATION OF THE UPR TROF DURING THE DAY...A STRAY SHWR MAY
DVLP ESP IN THE AFTERNOON DURING MAX HEATING. GOOD SUBSIDENCE BEHIND THE
TROF SHOULD BE ABLE TO MIX DOWN GUSTY WNDS...THUS HAVE ADDED BRZY
WORDING TO THE ZNS. COOLER TEMPS EXPECTED ON SAT AS 8H TEMPS DROP TO
AROUND +10C. CYCLONIC FLOW IN PLACE SAT NGT AS COOLER AIR CONTS TO
FUNNEL INTO THE FCST AREA. WRAP-AROUND MSTR...COMBINED WITH ONE LAST
SHRTWV MAY KEEP A FEW SHWRS LINGERING ACROSS THE FAR NORTH. TEMPS WL
RESPOND TO THE CHG IN AIRMASS WITH READINGS A GOOD TEN DEGS COOLER THAN
FRI NGT.

HEADED INTO THE EXTENDED...MEAN FLOW ACROSS THE NRN U.S. TO BE DICTATED
BY TWO SEPARATE UPR TROFS. THE FIRST UPR TROF TO BE IN THE PROCESS OF
MOVG INTO THE ERN THIRD OF THE COUNTRY EARLY NXT WEEK WHILE A SECOND
WEAKER UPR TROF PUSHES INTO THE NRN ROCKIES/NRN PLAINS TOWARD THE MIDDLE
OF NXT WEEK.

THE FIRST UPR TROF IS FCST TO MOV TOWARD WRN QUEBEC ON SUNDAY AND
GRADUALLY LOSE ITS GRIP ON THE WRN GREAT LKS. WHAT IS LEFT OF THE
CYCLONIC FLOW SHOULD BECOME NEUTRAL AS A BROAD AREA OF HI PRES STARTS TO
BUILD IN FROM THE UPR MIDWEST. THE MAIN STORY FOR SUNDAY WL BE THE COOL
AIRMASS OVRHD AS 8H TEMPS RESIDE IN THE +4 TO +8C RANGE. TEMPS NOT
EXPECTED TO BREAK 70 ACROSS THE NORTH AND WITH TEMPS SO COOL ALOFT...
WOULD NOT BE SURPRISED TO SEE LGT PCPN DVLP OFF OF LK SUPERIOR AND MOV
TOWARD EXTREME NRN WI. HAVE DECIDED TO ADD A SML CHC OF LGT SHWRS OR
SPRINKLES TO THE FAR NORTH. THE HI PRES THEN TO BE THE DOMINANT WEATHER
FEATURE OVR NE WI DURING THE MON THRU WED TIME FRAME. AFTER A VERY COOL
START ON MON...TEMPS ARE PROGGED TO GRADUALLY WARM AS THE RGN GETS ON
THE BACKSIDE OF THE HI AND WNDS COME AROUND TO THE SOUTH.

BY NXT WED NGT...THE SECOND UPR TROF WL BE WORKING ITS WAY TOWARD THE
NRN PLAINS. THE 12Z MDL OUTPUT NOT AS IMPRESSIVE WITH THIS SECOND UPR
TROF AS EARLIER RUNS. WOULD LIKE TO WAIT ONE MORE RUN FOR CONTINUITY
SAKE BEFORE CHANGING THE FCST. HAVE LEFT A CHC OF SHWRS/TSTMS IN FOR
THU.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KURIMSKI/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Aug 18, 3:15 AM CST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
415 AM CDT THU AUG 18 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
415 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL OVERSPREAD THE AREA TODAY. THE SHOWERS WILL BE MOST
NUMEROUS ACROSS SOUTHERN PORTIONS OF THE AREA...AND MORE SCATTERED TO
THE NORTH. HEAVY RAINFALL IS POSSIBLE ACROSS THE SOUTH. THUNDERSTORMS
ARE ALSO POSSIBLE...BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED FRIDAY EVENING AND
FRIDAY NIGHT. CONDITIONS MAY BE MORE FAVORABLE FOR SEVERE WEATHER DURING
THAT TIME FRAME. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE BETTER
ABLE TO DETERMINE THE RISK OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.

LMZ521-522-541>543-564-191100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
415 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL OVERSPREAD THE AREA TODAY. THE SHOWERS WILL BE MOST
NUMEROUS ACROSS SOUTHERN PORTIONS OF THE AREA...AND MORE SCATTERED TO
THE NORTH. HEAVY RAINFALL IS POSSIBLE ACROSS THE SOUTH. THUNDERSTORMS
ARE ALSO POSSIBLE...BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED FRIDAY EVENING AND
FRIDAY NIGHT. CONDITIONS MAY BE MORE FAVORABLE FOR SEVERE WEATHER DURING
THAT TIME FRAME. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE BETTER
ABLE TO DETERMINE THE RISK OF SEVERE WEATHER.

SKOWRONSKI/ECKBERG
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Aug 18, 1:58 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
258 PM CDT THU AUG 18 2005

WIZ035>037-045-190200-
PORTAGE WI-WAUPACA WI-WAUSHARA WI-WOOD WI-

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 730 IN
EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES

IN CENTRAL WISCONSIN

PORTAGE... WAUSHARA... WOOD...

IN NORTHEAST WISCONSIN

WAUPACA...

THIS INCLUDES THE CITIES OF...CLINTONVILLE...MARSHFIELD...
STEVENS POINT...WAUTOMA AND WISCONSIN RAPIDS.

KURIMSKI

The radar

The Green Bay radar (KGRB), 113 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, Waushara

When
August 18, 5:32 PM CST to 5:36 PM CST
Where
Waushara County, 6 mi SSW of Wautoma
Rating
F0
Path length
2 mi
Path width
80 yd
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -89.333

Tornado, Waupaca

When
August 18, 6:38 PM CST to 6:41 PM CST
Where
Waupaca County, 4 mi SSW of New London
Rating
F0
Path length
1.2 mi
Path width
40 yd
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.333, -88.783

Tornado, Winnebago

When
August 18, 6:40 PM CST to 6:48 PM CST
Where
Winnebago County, 5 mi W of Neenah
Rating
F0
Path length
4 mi
Path width
50 yd
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
44.183, -88.533

Tornado, Brown

When
August 18, 7:45 PM CST to 7:49 PM CST
Where
Brown County, 6 mi ENE of Wrightstown
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.367, -88.050

Tornado, Manitowoc

When
August 18, 8:35 PM CST to 8:39 PM CST
Where
Manitowoc County, 7 mi SSW of Manitowoc
Rating
F1
Path length
1.5 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
44.000, -87.717

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476451, 5476452, 5476453, 5476454, 5476455.